Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 2, NWS Rapid City, SD

May 10, 2004Custer County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 10, 2004, 11:10 PM MDT for Custer County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 11:10 PM MDT (05:10 UTC)
Expired
May 11, 2004, 12:00 AM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Custer County, SD

The radar

The Rapid City radar (KUDX), 82 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 5.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1757 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WFUS53 KUNR 110510
TORUNR
SDC033-110600-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
1110 PM MDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CUSTER COUNTY IN SOUTHWESTERN SOUTH DAKOTA

* UNTIL MIDNIGHT MDT

* AT 1107 PM MDT...DOPPLER RADAR INDICATED A TORNADIC THUNDERSTORM 6
  MILES WEST OF PRINGLE...OR ABOUT 10 MILES SOUTHWEST OF CUSTER...
  MOVING NORTHEAST AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  SANATOR AROUND 1120 PM MDT...
  CUSTER AND BLUE BELL AROUND 1130 PM MDT...
  STOCKADE LAKE AND CRAZY HORSE AROUND 1135 PM MDT...
  CENTER LAKE AND CUSTER PARK HEADQUARTERS AROUND 1145 PM MDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON
YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER.

LAT...LON 4365 10386 4356 10365 4382 10330 4382 10368

$$

P. MURPHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 10, 8:30 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 10, 8:30 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT MON MAY 10 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER WRN WYOMING. VERY
TIGHT PRESS GRADIENT OVER NE WY/WRN SD. SATELLITE IMAGES REVEAL
COOLING CLOUD TOPS OVER CONVECTION OVER NE WY WITH INCREASING MID
AND HIGH CLOUDS OVER CWA. KUDX RADAR INDC FEW ISOLD TSTM OVER NE
WY...SOME STORMS SEVERE.

HAVE UPDATED FORECAST TO INCLUDE SOUTH CENT SD COUNTIES IN WIND ADVY
FOR TONIGHT. 850MB WINDS AROUND 50-55KT WITH TIGHT PRESS GRADIENT
WILL KEEP ADVY CRITERIA WINDS OVER NIGHT. WINDS WILL KEEP BL WELL
MIXED AND ALLOW OVERNIGHT TEMPS TO REMAIN WARMER THAN THEY WOULD
OTHERWISE BE. HAVE ALSO MADE SKIES MOCLOUDY AS INCREASING CLOUDS
WILL PERSIST OVER CWA THROUGH NIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING CENTRAL AND NORTHERN BLACK HILLS AND
      NORTHERN FOOTHILLS TONIGHT.
      WIND ADVISORY SOUTH DAKOTA PLAINS TONIGHT.
.WY...HIGH WIND WARNING TONIGHT FOR BEAR LODGE MOUNTAINS.

99
Hazardous weather outlook, May 10, 6:00 AM MDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON MAY 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF SOUTHWESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, May 10, 5:52 PM MDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     15 SE GILLETTE          44.13N 105.30W
05/10/2004  60 MPH           CAMPBELL           WY   TRAINED SPOTTER

            60 MPH WINDS LASTING ABOUT 15 MINUTES.

&&

EK
Special weather statement, May 10, 7:31 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT MON MAY 10 2004

WYZ054>058-071-110152-
NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WESTON-WYOMING BLACK HILLS-
731 PM MDT MON MAY 10 2004

SEVERE THUNDERSTORM WATCH NUMBER 178 THAT WAS IN EFFECT UNTIL 800 PM
MDT FOR PORTIONS OF NORTHEASTERN WYOMING HAS BEEN CANCELLED.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEASTERN WYOMING THROUGH THE EVENING.
Local storm report, May 10, 9:28 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             3 E ROCHELLE            43.59N 104.94W
05/10/2004  1.00 INCH        WESTON             WY   TRAINED SPOTTER

            QUARTER SIZE HAIL, ENOUGH TO WHITEN THE GROUND.

&&

EK

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:19 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River56 min
May 11, 2:58 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson62 min
May 11, 5:41 PM MDTSevere Thunderstorm WarningUNRTodd64 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.